Taking “selfies” may trigger seizure-like activities in the brain, suggests a case study published in the scientific journal Seizure. The authors of the study Dr Paula Brna and Elizabeth Gordon at Dalhousie University in Canada suggest that taking “selfies” may represent a new area of caution for people with photosensitive epilepsies.While conducting a routine assessment of epilepsy in young people with electroencephalogram (EEG) monitoring, the researchers noticed two sudden bursts of activity typically associated with epileptic seizures on the recordings of one teenager. The bursts of activity corresponded to the moment when the teenager had taken “selfies” on her smartphone.Photosensitivity is a well-described phenomenon affecting a small proportion of people with epilepsy. Affected people are at risk of having a seizure when exposed to shimmering day light, strobe lights, and to lights flickering with a certain frequencies on television or computer screens.The young person described in this study had previously demonstrated photosensitive myoclonus, or brief, shock-like, involuntary movements caused by muscle contractions triggered by light stimulation, on routine EEG.It is not clear what exactly triggered the photosensitivity in this case. According to the authors, it could either be the phone’s flash or more likely, the flashing red light designed to reduce red eyes in the picture.“There’s a lot of data already about selfies being potentially dangerous in some circumstances because people don’t think,” said Dr Brna, in a press release. “There are even reports about people taking selfies while driving … If you induced a seizure behind the wheel, that would be a catastrophe, potentially.”Although this is a study that has been published in a peer reviewed scientific journal, it is important to note that it is a single case and more studies are needed to confirm these findings. However, if the phenomenon observed in this case is proven, it might be worth counselling people with epilepsy about the risks, according to the authors.Author: Dr Özge Özkaya